Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 109, NWS Sioux Falls, SD

June 24, 1998Lincoln County, Pipestone County, Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 10:15 PM CDT for Lincoln County, Pipestone County, Minnesota; Brookings County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 10:15 PM CDT (03:15 UTC)
Expired
Jun 24, 1998, 11:00 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:25 PM CDTThunderstorm Wind 52Pipestone, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:30 PM CDTTornado WatchSPC7 hr
Jun 24, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6538 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6538 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS1 KFSD 250316 RRA
SVRFSD
MNC081-117-SDC011-250400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA
  PIPESTONE COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 1100 PM CDT

* AT 1014 PM CDT... NATIONAL WEATHER SERVICE HAS RECEIVED
  NUMEROUS REPORTS OF DAMAGING WINDS FROM A LINE OF SEVERE
  THUNDERSTORMS.  THE LINE EXTENDED FROM 20 MILES NORTH OF
  BROOKINGS SOUTH DAKOTA TO 15 MILES NORTHEAST OF PIPESTONE
  MINNESOTA.  THIS LINE OF SEVERE THUNDERSTORMS IS MOVING
  NORTHEAST AT 45 MPH.

WIND GUSTS IN EXCESS OF 65 MPH SHOULD BE EXPECTED WITH THIS LINE OF
STORMS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY
RAINFALL AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.
 HAMEN

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:05 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 24, 9:05 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED JUN 24 1998

DUE TO SVR WX IN THE CWA ATTM...WL NOT BE WORRYING ABOUT UPDTG ZFP. TOR
AND SVR WATCHES STILL IN EFFECT. WL BE UPDATING LATER TO CLEAR THE
WATCHES AS CONDITIONS WARRANT.

.FSD...NONE
GILLISPIE

In the hours before

Local storm report, Jun 24, 8:41 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
841 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    WHITE LAKE                SD   1 INCH HAIL
06/24/98   AURORA

0820 PM    WHITE LAKE                SD   1 INCH HAIL
06/24/98   AURORA

0825 PM    5 SE DELMONT              SD   60 MPH TSTM GUST
06/24/98   HUTCHINSON                     OCCURRED IN SOUTHWEST PART
                                          OF COUNTY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:38 PM CDTSevere Thunderstorm WarningFSDPipestone32 min
Jun 24, 9:41 PM CDTSevere Thunderstorm WarningFSDRock34 min
Jun 24, 9:44 PM CDTSevere Thunderstorm WarningFSDLincoln31 min
Jun 24, 10:04 PM CDTSevere Thunderstorm WarningFSDLyon, Murray46 min
Jun 24, 10:28 PM CDTSevere Thunderstorm WarningFSDNobles47 min
Jun 24, 11:26 PM CDTSevere Thunderstorm WarningFSDCottonwood34 min
Jun 24, 11:40 PM CDTSevere Thunderstorm WarningFSDNobles35 min
Jun 24, 7:02 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Jun 24, 7:50 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Jun 24, 8:16 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld34 min
Jun 24, 8:17 PM CDTTornado WarningFSDBon Homme33 min
Jun 24, 8:20 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 24, 8:47 PM CDTSevere Thunderstorm WarningFSDMcCook33 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningFSDSanborn31 min
Jun 24, 9:16 PM CDTSevere Thunderstorm WarningFSDBeadle34 min
Jun 24, 9:30 PM CDTSevere Thunderstorm WarningFSDKingsbury45 min
Jun 24, 9:35 PM CDTSevere Thunderstorm WarningFSDMinnehaha35 min
Jun 24, 9:50 PM CDTSevere Thunderstorm WarningFSDLincoln35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.